Depression, anxiety, and irritability are all fairly common side effects of treatment for Hep C. I strongly suggest that you contact the doctor as soon as possible if there are symptoms. These side effects can get pretty bad fairly quickly. Can you share more information with us, so that we can offer suggestions? My husband has been on an anti anxiety/anti depressant through all 3 of his treatments. Exercise, fresh air, diet, and good sleep can also help to alleviate some of these symptoms, but I would recommend calling the doctor.
I'd say common is almost an understatement. We don't refer to riba rage for nothing, and it's actually the interferon which is to blame.
You are far from alone.
I was so irritable and though I didn't go on anti-depressants, many do and my doctor wanted to put me on them.
Even after tx was over, I remained grumpy for quite some time.
It wasn't until a good 3 months post-tx that I suddenly realized I was happy again.
This is from the pegasys ( interferon) web site under side effects:
Mental health problems and suicide. PEGASYS therapy may cause you to develop mood or behavioral problems including:
irritability (getting upset easily)
depression (feeling low, feeling bad about yourself or feeling hopeless), and anxiety
former drug addicts may fall back into drug addiction or overdose
thoughts of hurting yourself or others, or suicide
This article discusses depression and interferon treatments in Hcv patients.
Doctors can effectively use SSRI antidepressants. Personally, I started treatment without using an SSRI, but by week 8 or 9, the interferon induced anxiety/depression, coupled with anemia from the Riba, was too much for me, so my Dr. prescribed a low dose of Paxil, which took the edge off.
As the weeks of treatment progress, I'm in week 31 now, I feel more down, but it is still manageable. If it gets worse, though, I'm going to ask my doctor about it.
Anyway, yes, depression is common in Interferon therapy. Don't hesitate to ask for help.
It is not just interferon, though clearly it has a powerfully negative impact on the emotions.
Riba wreaks havoc with the central nervous system. In addition to meds, being ill. especially cirrhotic can cast a real pallor on one's life.
I didn't take anti depressants and since I am at the end of treatment, I won't bother, but considering how low I felt at times, I think it would have been wise to do so.
Everyone is different. I am not inclined to depression normally, but we are not in a normal situation, especially if you are taking the more hard-core meds.
As noted above, depression (and/or anxiety or irritability) can be a common side effect, but it comes in all degrees. I have a history of major depression and had already started on Wellbutrin for recurrent depression about 2 months before I was diagnosed with Hep C. I stayed on it during treatment (and I am starting week 47 in treatment). I have not been depressed at all during treatment. In fact, I seem to have had no mental/emotional side effects from the Hep C drugs ... no depression, no anxiety, no irritability, no anger outbursts, etc. As far as my mental/emotional state, I am feeling great.
If you have a history of depression it would be advisable to see your psychiatrist for an evaluation and possible anti depression treatment starting prior to Hep C treatment. It takes a few weeks for the antidepressants to reach full effect. Plus, you really do not want to be testing new antidepressants while on Hep C treatment if you can avoid it.
Best of luck.
i am week 46 and was on triple therapy with incivek and experience cirrhosis. at about week 10 the depression and fear hit me big time. one aspect that, at least for me, that contributed to depression is isolation. i live alone and did not have contact with another human for days on end. i had too much anxiety to even leave the house. i managed to torch all my relationships including the wonderful people on this board. during the darkest time, the first thought i had in the morning was "how am i going to kill myself today?" another contributing factor may have been the the prednisone that was prescribed for the rash. prior to treatment i was not experiencing depression or anxiety. i spoke the the treating PA and also my primary about it. i found their attitudes to be very cavalier, and they were unwilling to prescribe a drug. if i had it to do all over again, i would have got a psychiatrist on board prior to treatment. please don't make my mistake of not seeking competent help either from your treating doc or a mental health professional.